Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 341, NWS Atlanta, GA

August 30, 2020Clayton County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2020, 6:36 PM EDT for Clayton County, Fulton County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2020, 6:36 PM EDT (22:36 UTC)
Expired
Aug 30, 2020, 7:02 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clayton County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 38 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS52 KFFC 302236
SVRFFC
GAC063-121-302315-
/O.NEW.KFFC.SV.W.0341.200830T2236Z-200830T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
636 PM EDT Sun Aug 30 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  South central Fulton County in north central Georgia...
  Northwestern Clayton County in north central Georgia...

* Until 715 PM EDT.

* At 635 PM EDT, a severe thunderstorm was located over College Park,
  or 8 miles southwest of Atlanta, moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, East Point, Forest Park, College Park, Hapeville, Grant
  Park-Zoo Atlanta, Hartsfield-Jackson Airport, West End, Turner
  Field, Cascade Heights, Lakewood Park, Sandtown and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3378 8449 3374 8437 3368 8435 3365 8435
      3359 8440 3362 8455 3372 8458
TIME...MOT...LOC 2235Z 193DEG 5KT 3366 8449 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
342 
WWUS52 KFFC 302302
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
702 PM EDT Sun Aug 30 2020

GAC063-121-302312-
/O.CAN.KFFC.SV.W.0341.000000T0000Z-200830T2315Z/
Fulton GA-Clayton GA-
702 PM EDT Sun Aug 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FULTON AND
NORTHWESTERN CLAYTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3378 8449 3374 8437 3368 8435 3365 8435
      3359 8440 3362 8455 3372 8458
TIME...MOT...LOC 2259Z 193DEG 5KT 3370 8448 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:25 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 3:25 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Sun Aug 30 2020

.SHORT TERM /Tonight through Monday Night/...

Showers and thunderstorms beginning to develop across the area
but for the most part benign in nature thus far. This should
change with time as both coverage and intensity are on the uptick
slightly given already present CAPE values in excess of 3000 J/KG
and precipitable water values of 1.7 to 2.0 inches.

In addition, shortwave will progress through the Tennessee Valley
and into North GA allowing for further enhancement of the
activity but slanted more towards this evening and the first half
of the overnight. Given the more west to east translation of the
shortwave, will maintain likely pops for the NE corner of the
forecast area well into the overnight period.

Depending on coverage and who sees the most rain, could see some
reduced vsbys overnight as well but anticipate continued showers
to keep most of this in check and predominantly a low cloud type
of night with continued warm temps in the lower 70s.

We will be on the back side of the initial shortwave for the first
half of Monday but another strong shortwave looks to impact the
area late in the day. Will be more difficult to shake the low
clouds on Mon so instability may be harder to come by. For this
reason, will stick closer to likely for the pops than categorical
but mid shift will need to look at closely for modification on
this. Precipitable water well over 2 inches says coverage will be
high but will just need some instability to match to realize
categorical.

Deese

&&

.LONG TERM /Tuesday through Sunday/...

An area of upper level high pressure is forecast to lift north
across the area on Tuesday putting us in fairly weak southwesterly
flow as several perturbations approach the area. Plus with
additional moisture across the area on Tuesday, chances for showers
and thunderstorms are in the chance pops range area-wide, mainly in
the afternoon and evening.

By Wednesday, slightly drier air is forecast across portions of
northern Georgia by both the GFS & ECMWF, allowing for just slight
chance pops across the north with chance pops across central
Georgia. This trend looks to continue into Thursday as we remain on
the periphery of the upper level high pressure. Models begin to
diverge by late Thursday early Friday as a front approaches the
area. While there are some timing differences and differences in the
amount of available moisture between the models, the front looks to
enter the area on Friday and stall across the area, allowing for
chance pops in the afternoon and evening daily through the weekend.

High temperatures through the extended are forecast to be in the
upper 80s and lower 90s, about 5 to 9 degrees above average. Most
notably, the heat indices are forecast to increase to Heat Advisory
(greater than 105 degrees) on Tuesday through Friday. Those who will
be spending time outdoor should take precautions against the heat.
We will continue to monitor these temperatures over the coming days.
Overnight lows are forecast to be in the 70s, around 6 to 10 degrees
above average.

Reaves

&&

.AVIATION... 18Z UPDATE...

After a morning of IFR, cigs have quickly risen across the
terminals but BKN conditions holding in, especially for ATL, MCN,
and CSG. SHRA beginning to develop west of the terminals but
going to try to hold off until 21Z for the TEMPO for the TSRA.
LIFR and IFR to return for the overnight period and affect all the
terminals aft 10Z. Another round of TSRA in the offing for Mon
afternoon and will start with a Prob30 for the ATL terminal. Winds
very light through the period and generally from the west.

//ATL CONFIDENCE...18Z UPDATE...

Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  86  72  90 /  40  60  40  40
Atlanta         73  85  73  91 /  40  60  40  50
Blairsville     68  79  67  84 /  60  70  50  40
Cartersville    73  83  71  89 /  50  70  40  50
Columbus        73  89  75  93 /  50  60  30  50
Gainesville     72  83  71  88 /  60  70  40  40
Macon           73  88  73  93 /  40  60  30  40
Rome            73  84  72  89 /  50  70  40  50
Peachtree City  72  86  72  91 /  40  60  30  50
Vidalia         73  89  75  94 /  20  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Reaves
AVIATION...Deese
Hazardous weather outlook, Aug 30, 3:01 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
301 PM EDT Sun Aug 30 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
301 PM EDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected today. Isolated
strong to severe storms are possible with damaging winds,
frequent lightning, and locally heavy rainfall, mainly across
north Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected Monday through
Saturday. A few storms may be strong with strong to damaging
winds, frequent lightning, and locally heavy rainfall. Heat
indices are expected to increase to Heat Advisory level on
Tuesday through Friday. Those outdoor should make sure to take
precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 5:31 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Sun Aug 30 2020

GAZ068>070-302200-
Lamar GA-Upson GA-Pike GA-
531 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMAR...NORTHEASTERN
UPSON AND SOUTHEASTERN PIKE COUNTIES UNTIL 600 PM EDT...

At 531 PM EDT...a strong thunderstorm was over Redbone Crossroads, or
near Thomaston...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Barnesville, Yatesville, Meansville, Aldora, Lincoln Park,
The Rock, Logtown, Redbone Crossroads, Hannahs Mill and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3306 8436 3308 8415 3293 8412 3286 8412
      3279 8417 3286 8437
TIME...MOT...LOC 2131Z 202DEG 10KT 3290 8424

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 30, 5:47 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
547 PM EDT Sun Aug 30 2020

GAZ030-041-302215-
Polk GA-Haralson GA-
547 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK AND WESTERN
HARALSON COUNTIES UNTIL 615 PM EDT...

At 546 PM EDT...a line of strong thunderstorms was along a line
extending from near Esom Hill to near Mars Hills to Lake Cleburne...
and moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cedartown, Buchanan, Tallapoosa, Fish Creek, Felton, Esom Hill and
Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3405 8512 3381 8519 3365 8533 3365 8534
      3399 8540
TIME...MOT...LOC 2146Z 240DEG 14KT 3396 8535 3380 8543 3361 8555

WIND...40MPH
Special weather statement, Aug 30, 5:47 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
547 PM EDT Sun Aug 30 2020

GAZ080-091>093-302245-
Macon GA-Schley GA-Taylor GA-Marion GA-
547 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SCHLEY...SOUTHWESTERN
TAYLOR AND MARION COUNTIES UNTIL 645 PM EDT...

At 546 PM EDT...a line of strong thunderstorms was along a line
extending from near Oakland to near Winchester...and moving northeast
at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Buena Vista, Ellaville, Oglethorpe, Montezuma, Marshallville, Ideal,
Putnam, Brantley, Murrays Crossroads, Whitewater State Park, Rupert,
Oakland, Zellobee, Clearview, Tazewell, Doyle, Walls Crossing,
Fountainville, Charing and Garden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3228 8465 3253 8462 3252 8458 3255 8455
      3254 8451 3256 8449 3256 8441 3242 8384
      3238 8384 3238 8386 3229 8385 3229 8390
      3228 8390 3225 8396 3221 8400
TIME...MOT...LOC 2146Z 220DEG 7KT 3247 8450 3238 8396

WIND...40MPH
Special weather statement, Aug 30, 6:29 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 PM EDT Sun Aug 30 2020

GAZ083-096-097-302300-
Laurens GA-Bleckley GA-Twiggs GA-
629 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAURENS...NORTHEASTERN
BLECKLEY AND SOUTHEASTERN TWIGGS COUNTIES UNTIL 700 PM EDT...

At 629 PM EDT...a line of strong thunderstorms was along a line
extending from District Path to Rentz...and moving northwest at 10
mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dexter, Dudley, Rentz, Danville, Montrose, Marion, Tarversville,
District Path, Bullard, Goldsboro, Rebie and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3240 8313 3245 8317 3243 8320 3254 8348
      3262 8352 3270 8342 3261 8325 3258 8323
      3259 8320 3245 8291 3233 8295
TIME...MOT...LOC 2229Z 134DEG 9KT 3260 8337 3241 8298

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 30, 6:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
631 PM EDT Sun Aug 30 2020

GAZ071-072-302300-
Monroe GA-Jones GA-
631 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE AND WESTERN JONES
COUNTIES UNTIL 700 PM EDT...

At 631 PM EDT...a strong thunderstorm was near Dames Ferry, or 8
miles west of Gray...moving north at 10 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Bradley, Wayside, Dames Ferry, Round Oak, Clinton, Plant Scherer and
Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3291 8369 3292 8370 3295 8370 3295 8373
      3294 8373 3307 8382 3315 8371 3310 8354
      3290 8357 3290 8367
TIME...MOT...LOC 2231Z 168DEG 9KT 3300 8368

HAIL...0.25IN
WIND...50MPH
Special weather statement, Aug 30, 6:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
636 PM EDT Sun Aug 30 2020

GAZ019-020-030-302300-
Polk GA-Bartow GA-Floyd GA-
636 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...SOUTHWESTERN
BARTOW AND SOUTHEASTERN FLOYD COUNTIES UNTIL 700 PM EDT...

At 636 PM EDT...a strong thunderstorm was over Cedartown...moving
northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Cedartown, Rockmart, Euharlee, Aragon, Cave Spring,
Taylorsville, Seney, Fish Creek and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3425 8518 3421 8493 3406 8493 3393 8527
      3407 8538
TIME...MOT...LOC 2236Z 240DEG 12KT 3403 8527

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:17 PM EDTSpecial Weather StatementFFCChattooga28 min
Aug 30, 4:22 PM EDTSpecial Weather StatementFFCStewart38 min
Aug 30, 4:36 PM EDTSpecial Weather StatementFFCHouston24 min
Aug 30, 4:40 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon35 min
Aug 30, 4:45 PM EDTSpecial Weather StatementFFCTaylor30 min
Aug 30, 4:46 PM EDTSpecial Weather StatementFFCTalbot29 min
Aug 30, 4:48 PM EDTSpecial Weather StatementFFCSumter27 min
Aug 30, 5:01 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski29 min
Aug 30, 5:13 PM EDTSpecial Weather StatementFFCMarion, Schley32 min
Aug 30, 5:14 PM EDTSpecial Weather StatementFFCChattooga31 min
Aug 30, 5:19 PM EDTSpecial Weather StatementFFCUpson41 min
Aug 30, 5:21 PM EDTSpecial Weather StatementFFCDade24 min
Aug 30, 5:31 PM EDTSpecial Weather StatementFFCUpson29 min
Aug 30, 5:47 PM EDTSpecial Weather StatementFFCMacon, Marion, Schley58 min
Aug 30, 6:29 PM EDTSpecial Weather StatementFFCTwiggs31 min
Aug 30, 6:31 PM EDTSpecial Weather StatementFFCJones29 min
Aug 30, 6:36 PM EDTSpecial Weather StatementFFCPolk24 min
Aug 30, 6:46 PM EDTSpecial Weather StatementFFCTroup29 min
Aug 30, 6:49 PM EDTSpecial Weather StatementFFCButts, Henry26 min
Aug 30, 7:09 PM EDTSpecial Weather StatementFFCJasper36 min
Aug 30, 7:31 PM EDTSpecial Weather StatementFFCGwinnett29 min
Aug 30, 7:41 PM EDTSpecial Weather StatementFFCCherokee34 min
Aug 30, 7:54 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Fulton23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.